Dosing For a High BG: What to Do When Your Bolus Goes Down a ‘Black Hole’
Q: My 11-year-old son is using an insulin pump. Sometimes, especially at night, I will give him a bolus correction for an unexpected "high" BG number. For example, for a BG of 200, I would give him a bolus of one unit, aiming for a BG of around 100 to 120. Oftentimes, however, his BGs are the same, or even higher, two hours later, even after the bolus. Sometimes this problem persists through two such corrections, and then, suddenly, the next bolus will work as expected. At the next set change, the cannula looks fine.
What is happening? It seems like the insulin from these first few boluses goes into a black hole.
A: There are several reasons why a correction bolus might not work for an unexpected high blood glucose reading. Usually, when insulin seems like it is "disappearing into a black hole" after a couple of boluses, an additional bolus will not correct the high blood glucose. This commonly means there is an interruption in the insulin flow. In order to prevent these high blood glucose levels from leading to diabetic ketoacidosis (DKA), it is recommended to check ketones after two high blood glucose levels and give the correction bolus by insulin injection, not the pump. The infusion set and insulin should then be changed.
Insulin Bolus Too Small
In your case specifically, it sounds like the initial correction bolus was too small. There are probably two reasons why the initial correction bolus was not enough to correct the unexpected high:
- Your current bolus correction formula is not adequate.
- The cause of the elevated blood glucose was extra food at supper or bedtime. This can happen with a meal that is very high in protein or fat. These foods can sometimes raise the blood glucose many hours after a meal. A square or dual wave bolus can be used when these meals are eaten.
In order to determine which one of these is the problem, you must determine if your correction bolus is correct at other times. This is done by taking a correction bolus for an elevated blood glucose, not eating, and then checking your glucose two and four hours later. If it returns to target range (i.e. 100 to 120 in your case), the correction bolus is correct. It if remains significantly above the target range, you must take more insulin for the elevated blood glucose. If your glucose falls below the target range, this means your correction bolus is too much and you must take less insulin.
Formula For Success
A formula we use in determining the initial correction bolus for most people on a pump is derived from the 1500 Rule. We take the total daily amount of insulin and divide this number into 1500 for adults and 2000 for children. This should give an estimate of how much one unit would lower your blood glucose.
If your child took 25 units of insulin during the day, this number would be divided into 2000, for a result of 80. In using this formula, one unit of insulin should lower the blood glucose 80 mg/dl.
The use of this formula or any other formula should be discussed with your health care provider before implementing. This formula is only a starting point. Only after further testing will you know if this is correct.
Mealtimes May Be At Root of Problem
If the correction bolus works at all other times, then the problem, in this specific case, is that the cause for the elevated blood glucose is still occurring two hours after the correction bolus. Most likely, in this case, it would be the ongoing absorption of food from dinner or an evening snack.
As mentioned above, the other major causes for a correction bolus not working is that either the infusion set has a disruption in the insulin flow, due to either a leak in the tubing, air in the tubing or a crimped cannula. The other potential cause for a correction bolus not working for an unexpected high is the infusion site not absorbing insulin. This often occurs after keeping an infusion set in longer than three days.
I do have some reservations about using a full correction bolus at bedtime out of fear of potentially causing hypoglycemia in the middle of the night. Therefore, I always recommend giving half the correction bolus at bedtime and then checking again in two hours to verify that the blood glucose is in a safe range.
Thank you for providing us such an interesting case.
Bruce W. Bode, MD
Atlanta Diabetes Assoc.